Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Bismarck, ND

August 9, 2003Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 5:16 AM CDT for Bottineau County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 5:16 AM CDT (10:16 UTC)
Expired
Aug 9, 2003, 6:15 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 091016
SVRBIS
NDC009-091115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 615 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF LANSFORD...OR ABOUT 36 MILES
  NORTH OF MINOT...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANDA AT 520 AM CDT
  LANSFORD AT 525 AM CDT
  MAXBASS AT 530 AM CDT
  ECKMAN...NEWBURG AT 540 AM CDT
  RUSSELL AT 550 AM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4889 10149 4857 10145 4855 10109 4864 10107
          4864 10076 4900 10080

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 9 2003

CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS
EVENING...THEN DRY CONDITIONS AND FIRE THREAT.

CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN
CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH.

WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD.

A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE
CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO
LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG
AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS
TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE
EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE
BUILDS IN FROM THE WEST.

MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER
OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS
OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP
USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL
MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT
CHANCE OF PRECIP ON THURSDAY.

FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND
SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST
NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY.

.BIS...NONE.

RGT
Hazardous weather outlook, Aug 9, 4:51 AM CDT, 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TODAY
AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

TURNER

In the hours before

Special weather statement, Aug 9, 5:03 AM CDT, 13 minutes before
NDZ001-009-017-091205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
503 AM CDT (403 AM MDT) SAT AUG 9 2003

SHOWERS AND THUNDERSTORMS LINGER OVER EASTERN PORTIONS OF
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES THIS MORNING. AT 501 AM CDT
LOCAL RADAR INDICATED THAT THE STRONGEST STORMS WERE LOCATED
BETWEEN AMBROSE AND CROSBY...MOVING NORTHEAST AT 25 MPH. FREQUENT
LIGHTNING...GUSTY WINDS...BRIEF PERIODS OF HEAVY RAIN AND SMALL
HAIL ARE POSSIBLE WITH THE STRONGER STORMS. MOST OF THE ACTIVITY
WILL MOVE OUT OF THE REGION AROUND DAYBREAK.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:09 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 8, 7:19 PM CDTSevere Thunderstorm WarningBISBowman, Slope76 min
Aug 8, 7:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Aug 8, 8:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Aug 9, 1:00 AM CDTSevere Thunderstorm WarningBISWilliams60 min
Aug 9, 1:07 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 9, 3:26 AM CDTSevere Thunderstorm WarningBISWilliams59 min
Aug 9, 4:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 5:04 AM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 9, 5:43 AM CDTSevere Thunderstorm WarningBISWard62 min
Aug 9, 6:26 AM CDTSevere Thunderstorm WarningBISMcHenry64 min
Aug 9, 10:15 AM CDTSevere Thunderstorm WarningBISEmmons60 min
Aug 9, 11:17 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.